Alert archive / Missouri / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 133, NWS Quad Cities, IA

July 29, 2011Scotland County, Missouri

NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 29, 2011, 2:55 AM CDT for Scotland County, Missouri. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2011, 2:55 AM CDT (07:55 UTC)
Expired
Jul 29, 2011, 4:00 AM CDT
In force
65 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

County Scotland County, MO

The radar

The Quad Cities radar (KDVN), 185 km from the middle of the area, began a volume at 07:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 7.9 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2011-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4421 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2011-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4421 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
764 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

016 
WUUS53 KDVN 290755
SVRDVN
MOC199-290900-
/O.NEW.KDVN.SV.W.0133.110729T0755Z-110729T0900Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
255 AM CDT FRI JUL 29 2011

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SCOTLAND COUNTY IN NORTHEAST MISSOURI...

* UNTIL 400 AM CDT.

* AT 253 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 70 MPH.  THIS STORM WAS LOCATED APPROXIMATELY 17 MILES
  WEST OF RUTLEDGE...OR 14 MILES NORTHWEST OF EDINA...AND MOVING
  NORTHEAST AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  MEMPHIS...SOUTH GORIN AND GRANGER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A VERY DANGEROUS STORM CAPABLE OF BLOWING DOWN TREES AND
POWER POLES. MOVE INDOORS TO A SUBSTANTIAL SHELTER SUCH AS A BASEMENT
OR INTERIOR ROOM OR HALLWAY.

&&

LAT...LON 4060 9234 4060 9194 4031 9195 4029 9201
      4030 9235
TIME...MOT...LOC 0755Z 227DEG 17KT 4028 9240
WIND...HAIL 70MPH <1.00IN

$$

WOLF
2 follow-up statements
440 
WWUS53 KDVN 290836
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
336 AM CDT FRI JUL 29 2011

MOC199-290900-
/O.CON.KDVN.SV.W.0133.000000T0000Z-110729T0900Z/
SCOTLAND MO-
336 AM CDT FRI JUL 29 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 AM CDT
FOR SCOTLAND COUNTY...

AT 331 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS
AROUND 60 MPH.  THIS STORM WAS LOCATED APPROXIMATELY NEAR SOUTH
GORIN...OR 7 MILES SOUTHEAST OF MEMPHIS...MOVING NORTHEAST AT 25 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
BROCK...ETNA...ARBELA...GRANGER...AZEN AND PROSPECT GROVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A VERY DANGEROUS STORM CAPABLE OF BLOWING DOWN TREES AND
POWER POLES. MOVE INDOORS TO A SUBSTANTIAL SHELTER SUCH AS A BASEMENT
OR INTERIOR ROOM OR HALLWAY.

PLEASE REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

THIS STORM MAY ALSO PRODUCING HEAVY RAIN AND MINOR SMALL STREAM 
FLOODING.

&&

LAT...LON 4060 9234 4060 9194 4031 9195 4029 9201
      4030 9235
TIME...MOT...LOC 0835Z 231DEG 21KT 4041 9204
WIND...HAIL 60MPH <1.00IN

$$

WOLF
515 
WWUS53 KDVN 290856
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
356 AM CDT FRI JUL 29 2011

MOC199-290904-
/O.EXP.KDVN.SV.W.0133.000000T0000Z-110729T0900Z/
SCOTLAND MO-
356 AM CDT FRI JUL 29 2011

...THE SEVERE THUNDERSTORM WARNING FOR SCOTLAND COUNTY WILL EXPIRE AT
400 AM CDT...

THE THUNDERSTORM THAT WAS CAPABLE OF PRODUCING SEVERE WEATHER HAS 
WEAKENED AND MOVED OUT OF THE COUNTY. THEREFORE THE SEVERE 
THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 4060 9234 4060 9194 4031 9195 4029 9201
      4030 9235
TIME...MOT...LOC 0854Z 231DEG 21KT 4048 9193

$$

WOLF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 10:51 PM CDT, 4 hours 4 minutes earlier.

Area forecast discussion, Jul 28, 10:51 PM CDT, 4 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1051 PM CDT THU JUL 28 2011

.UPDATE...
THUNDERSTORMS ARE LOOKING LESS AND LESS LIKELY THIS EVENING. THE
FRONT SLOWLY SAGGING SOUTH THROUGH THE AREA THIS EVENING HAS HAD
VERY LITTLE IN THE WAY OF CONVERGENCE ALONG IT...NO PRESSURE
FALLS...AND NO OTHER APPARENT TRIGGER TO GENERATE STORMS THIS
EVENING. THIS EVENINGS SOUNDING HAS A VERY WEAK CAP ON IT...AND
THIS MAY HAVE BEEN ENOUGH TO SUPPRESS THE OTHER VERY WEAK FEATURES
THAT COULD HAVE GENERATED STORMS THIS EVENING OVER THE AREA.

INTEREST NOW TURNS TO THE CONVECTION ONGOING OVER NORTHEAST KANSAS
THIS EVENING. THIS SHOULD TURN INTO A FAIRLY SIGNIFICANT MCS AS IT
SIT IN THE CONVERGENCE ZONE AT 850MB ON THIS EVENINGS 00Z UPPER
AIR ANALYSIS. A LOBE OF THIS CONVERGENCE STILL EXTENDS INTO THE
SOUTHERN THIRD TO HALF OF THE FORECAST AREA FOR MOST OF THE
NIGHT...THOUGH THE BEST CONVERGENCE REMAINS SOUTH OF THE AREA.
THUS...IT IS STILL POSSIBLE TO GET BRUSHED BY THE NORTHERN
PORTIONS OF THIS MCS AS IT SLOWLY MOVES EAST OVERNIGHT. HAVE
REDUCED POPS SIGNIFICANTLY ACROSS THE NORTH AND HAVE REMOVED THE
FLASH FLOOD WATCH THAT WE HAD OUT FOR THAT AREA. HAVE LEFT THE
HIGH END CHANCE TO LIKELY POPS WE HAD GOING FOR THE SOUTHERN
PORTIONS OF THE CWA...BUT THESE TOO MAY NEED TO BE REDUCED AS WE
WATCH THE CONVECTIVE TRENDS WITH THE KANSAS MCS.

HEAT HEADLINES HAVE ALSO EXPIRED WITH TEMPERATURES NOW DOWN INTO
THE 80S AND HEAT INDEX VALUES DOWN INTO THE 90S.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

LE
Hazardous weather outlook, Jul 28, 5:07 AM CDT, 21 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
507 AM CDT THU JUL 28 2011

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-291015-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
507 AM CDT THU JUL 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WITH HEAVY RAIN ARE LIKELY OVER ESPECIALLY THE
NORTHERN HALF OF THE OUTLOOK AREA TODAY THROUGH THIS EVENING. THIS
MAY LEAD TO FLASH FLOODING...ESPECIALLY ALONG THE HIGHWAY 20
CORRIDOR WHERE CONDITIONS ARE SATURATED FROM OVERNIGHT HEAVY
RAINFALL. A FLASH FLOOD WATCH IS IN EFFECT UNTIL MIDNIGHT TONIGHT
FOR THE AREA ROUGHLY NORTH OF A LINE FROM STERLING ILLINOIS TO
BELLE PLAINE IOWA.

THERE WILL ALSO BE A POTENTIAL FOR SEVERE THUNDERSTORMS TODAY AND
TONIGHT. THE PRIMARY THREAT WILL BE DAMAGING WINDS UP TO 70 MPH.
SOME STORMS MAY ALSO BE CAPABLE OF PRODUCING LARGE HAIL...AND
CONDITIONS MAY BE FAVORABLE FOR BRIEF TORNADOES ALONG BOUNDARIES.

VERY WARM AND HUMID CONDITIONS WILL REMAIN IN PLACE TODAY...
POSSIBLY RESULTING IN AFTERNOON HEAT INDEX VALUES FROM 100 TO
NEAR 107 SOUTH OF INTERSTATE 80.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FRIDAY...THUNDERSTORMS WILL BE POSSIBLE MAINLY SOUTH OF INTERSTATE
80. SEVERE WEATHER IS NOT EXPECTED.

THUNDERSTORMS ARE POSSIBLE AGAIN TUESDAY AND WEDNESDAY. IT IS TOO
SOON TO DETERMINE THE POTENTIAL FOR SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

DLS

In the hours before

Special weather statement, Jul 29, 2:07 AM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
207 AM CDT FRI JUL 29 2011

IAZ040>042-051>054-063>068-076>078-ILZ001-002-007-009-015>018-024-
290915-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JO DAVIESS-
STEPHENSON-CARROLL-WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-
MERCER-
INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...DUBUQUE...
VINTON...CEDAR RAPIDS...ANAMOSA...MAQUOKETA...MARENGO...
IOWA CITY...TIPTON...CLINTON...MUSCATINE...BETTENDORF...
DAVENPORT...SIGOURNEY...WASHINGTON...WAPELLO...GALENA...
FREEPORT...MOUNT CARROLL...STERLING...ROCK FALLS...MOLINE...
ROCK ISLAND...KEWANEE...PRINCETON...HENNEPIN...ALEDO
207 AM CDT FRI JUL 29 2011

...FOG DEVELOPING...

WITH CLEAR SKIES...LIGHT WINDS AND ABUNDANT MOISTURE IN THE
ATMOSPHERE...FOG HAS BEGUN TO DEVELOP OVER PARTS OF EASTERN IOWA
AND NORTHWEST ILLINOIS. IN SOME LOCATIONS SUCH AS DUBUQUE...
INDEPENDENCE...VINTON...AND MONTICELLO...VISIBILITIES HAVE ALREADY
DROPPED TO ONE-HALF MILE OR LESS.

IF YOU ARE OR WILL BE TRAVELING EARLY THIS MORNING...BE PREPARED
FOR REDUCED VISIBILITIES. THE FOG WILL CONTINUE TO SPREAD AND
BECOME MORE DENSE THROUGH SUNRISE...THEN BEGIN TO BURN OFF BY
AROUND 8 AM.

WOLF

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 4:14 AM CDTSpecial Weather StatementDVNClark61 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.